Dr. Nagler's Tinnitus Corner
Latest Topics
 
 
 


Reply
  Author   Comment  
Adam006

Member
Registered:
Posts: 7
 #1 
 Hi Dr. Nagler, pleasure to speak with you. I wanted to ask you about the  Ototoxicity of tetracycline. I stopped taking them after a month or twos treatment of acne and a week later i start getting tinnitus, dizziness and i also felt sick. Important to note is that i also came down with a cold when i got these symptoms but they don't feel typical for a cold. I'm just scared i caused lifelong problems for a very vain issue...........that vanity will cause me hearing loss. I'm from Sweden so my first language isn't English. Best regards and respect Adam!
Dr. Nagler

Owner
Registered:
Posts: 1,764
 #2 
Quote:
Originally Posted by Adam
Hi Dr. Nagler, pleasure to speak with you. I wanted to ask you about the  Ototoxicity of tetracycline. I stopped taking them after a month or twos treatment of acne and a week later i start getting tinnitus, dizziness and i also felt sick. Important to note is that i also came down with a cold when i got these symptoms but they don't feel typical for a cold. I'm just scared i caused lifelong problems for a very vain issue...........that vanity will cause me hearing loss. I'm from Sweden so my first language isn't English. Best regards and respect Adam!

Hi Adam. Welcome, and thank you for your excellent question.

Tinnitus is considered to be a rare complication of tetracycline use, but when it occurs (however rare that may be), it occurs while you are on the drug and not a week after discontinuing it! More than that - tetracycline-induced tinnitus is reversible within a few weeks of discontinuing the drug. So in short, I do not believe your tinnitus has anything to do with the fact that you were taking tetracycline. And even if I'm wrong about that, you are already one week into the appropriate treatment!

When a person develops tinnitus, it is only natural to try to "figure out" what caused it. In this case you have latched on to tetracycline as the likely culprit, but given that there was absolutely no tetracycline left in your system at the time of the onset of your tinnitus (the half-life of tetracycline is on the order of 6-11 hours), I think you are likely mistaken in that regard.

For a summary of my views on Drugs to Avoid, CLICK HERE.

Hope this helps.

Dr. Stephen Nagler
Atlanta Tinnitus Consultants, LLC

__________________

The best way to find yourself is to lose yourself in the service of others.
- Mahatma Gandhi

No bird ever soared in a calm. Adversity is what lifts us.
-
David McCullough quoting Wilbur Wright
Adam006

Member
Registered:
Posts: 7
 #3 
Excellent thank you so much! One more question, i sometimes read on certain that tetracycline is Ototoxic and can cause permanent and severe hearing loss. On some sites it's not listed at all though.. and i can't actually find any cases or research of it.........dangerous world we live in.......i should probably stop reading about it!
Dr. Nagler

Owner
Registered:
Posts: 1,764
 #4 
Quote:
Originally Posted by Adam
Excellent thank you so much! One more question, i sometimes read on certain that tetracycline is Ototoxic and can cause permanent and severe hearing loss. On some sites it's not listed at all though.. and i can't actually find any cases or research of it.........dangerous world we live in.......i should probably stop reading about it!

Hi Adam. Thank you for your additional comment. My honest opinion is that people should be extremely cautious about believing anything they read on the Internet related to tinnitus unless they have a very good reason to trust in the legitimacy of the author and moreover in the accuracy of what he or she is saying. Just because something "makes good sense" does not necessarily mean that it is correct.

Dr. Stephen Nagler

__________________

The best way to find yourself is to lose yourself in the service of others.
- Mahatma Gandhi

No bird ever soared in a calm. Adversity is what lifts us.
-
David McCullough quoting Wilbur Wright
Adam006

Member
Registered:
Posts: 7
 #5 
Yes i truly agree! I'm going to stop reading after this but i'm just curious of your professional opinion on the ototoxicity of tetracyclines (the one i was taking was pure tetracycline not minocyline). Is there any research that says they are? There is a list on APA for example. I also would like to thank you for your patience and i think your amazing for doing this! Best Regards Adam
Dr. Nagler

Owner
Registered:
Posts: 1,764
 #6 
Thank you for the kind words, Adam.

Regarding ototoxicity, I tend to take a very pragmatic view, one that I have summarized in my article on Drugs To Avoid. In response to your specific question, I am unaware of any reliable and verifiable published research conclusively demonstrating that tetracycline causes permanent auditory damage in normal therapeutic doses.

Dr. Stephen Nagler

__________________

The best way to find yourself is to lose yourself in the service of others.
- Mahatma Gandhi

No bird ever soared in a calm. Adversity is what lifts us.
-
David McCullough quoting Wilbur Wright
Adam006

Member
Registered:
Posts: 7
 #7 
Your so welcome! and yeah i tend to think that the dosage i took (500 to 750 mg) is slightly weak to really do a lot of damage. It may be a case of labyrinthitis who knows i will hope it goes away. Thank you for reassuring me through this difficult time, now i'm going to the movie theatre and ignoring this! Best regards Adam
Dr. Nagler

Owner
Registered:
Posts: 1,764
 #8 
Adam, for what it's worth I tend to think that the dosage you took was nowhere near high enough to cause any damage at all!

Dr. Stephen Nagler

__________________

The best way to find yourself is to lose yourself in the service of others.
- Mahatma Gandhi

No bird ever soared in a calm. Adversity is what lifts us.
-
David McCullough quoting Wilbur Wright
Previous Topic | Next Topic
Print
Reply

Quick Navigation:

Easily create a Forum Website with Website Toolbox.



Dr. Nagler's Tinnitus Corner is provided for education and information only. It is not intended for the purpose of providing medical care and should in no way substitute for appropriate in-person consultations with qualified healthcare professionals. By using this site, participants agree to hold Dr. Nagler and Atlanta Tinnitus Consultants, LLC harmless with respect to any loss, injury, claim, liability, or damage arising from following the postings herein.